Alert archive / South Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Rapid City, SD

August 13, 2008Tripp County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 13, 2008, 5:57 PM CDT for Tripp County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2008, 5:57 PM CDT (22:57 UTC)
Expired
Aug 13, 2008, 10:00 PM CDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Tripp County, SD

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KUNR 132257
FFWUNR
SDC123-140300-
/O.NEW.KUNR.FF.W.0013.080813T2257Z-080814T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM CDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 545 PM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A
  THUNDERSTORM OVER IN THE MILLBORO AREA. FLASH FLOODING IS
  EXPECTED ACROSS THE AREA WITH AN INCH OR TWO OF ADDITIONAL RAIN
  POSSIBLE THROUGH 800 PM CDT.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN TRIPP COUNTY BETWEEN KEYAPAHA AND WEWELA...

DO NOT CROSS BRIDGES OR LOW LYING SPOTS COVERED BY WATER. VEHICLES
CAN BE SWEPT AWAY BY ONLY A FOOT OR TWO OF FAST MOVING WATER...OR THE
ROAD MAY BE WASHED OUT.

LAT...LON 4299 9978 4299 10016 4313 10017 4313 9979

$$

SANDERS
2 follow-up statements
000 
WGUS73 KUNR 140028
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT WED AUG 13 2008

SDC123-140300-
/O.CON.KUNR.FF.W.0013.000000T0000Z-080814T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRIPP SD-
728 PM CDT WED AUG 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TRIPP COUNTY...

AT 718 PM CDT...DOPPLER RADAR ESTIMATED 4 TO 6 INCHES OF RAIN HAS 
FALLEN IN THE MILLBORO AREA SINCE 5 PM. ALTHOUGH THE THUNDERSTORMS 
HAVE MOVED FROM THE AREA...AND LITTLE ADDITIONAL RAINFALL IS 
EXPECTED...FLASH FLOODING IS POSSIBLE FROM THE RUNOFF.

DO NOT CROSS BRIDGES OR LOW LYING SPOTS COVERED BY WATER. VEHICLES
CAN BE SWEPT AWAY BY ONLY A FOOT OR TWO OF FAST MOVING WATER...OR THE
ROAD MAY BE WASHED OUT.

LAT...LON 4299 9978 4299 10016 4313 10017 4313 9979

$$

SANDERS
000 
WGUS73 KUNR 140255
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT WED AUG 13 2008

SDC123-140305-
/O.EXP.KUNR.FF.W.0013.000000T0000Z-080814T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRIPP SD-
955 PM CDT WED AUG 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR 
SOUTHWESTERN TRIPP COUNTY...

LAT...LON 4299 9978 4299 10016 4313 10017 4313 9979

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:00 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 13, 4:00 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT WED AUG 13 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEASTERN SASKATCHEWAN...WHILE HIGH PRESSURE REMAINS OVER THE
SOUTHERN PLAINS. UPPER LEVEL ANALYSIS PLACES LOW OVER SOUTHEAST
SASKATCHEWAN...WITH FLOW REMAINING NORTHWESTERLY OVER OUR AREA. A
VARIETY OF SHORT WAVES NOTED ON WATER VAPOR...WITH THE MOST VIGOROUS
ONE NOW SLIDING THROUGH EASTERN WYOMING INTO CENTRAL SOUTH DAKOTA.
SOME SHOWERS AND THUNDERSTORMS HAVE POPPED UP AS THIS WAVE
PROGRESSES THROUGH FROM NORTHEAST WYOMING INTO SOUTH CENTRAL CENTRAL
SOUTH DAKOTA. PRIMARY FOCUS ON TODAYS PACKAGE WAS ON PROGRESSION OF
AFOREMENTIONED LOW OVER THE NEXT FEW DAYS. WITH SOME PROBLEMS
OBTAINING MODEL DATA THIS AFTERNOON DUE TO NEW AWIPS BUILD...HAVE
NOT MADE TOO MANY LARGE CHANGES TO THE FORECAST.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...EXPECT CONVECTION
TO CONTINUE AS AFOREMENTIONED WAVE CONTINUES ITS PROGRESS. THE
GREATEST HAIL THREAT WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA WHERE
RUC PLACES THE GREATEST INSTABILITY. INTO NORTHEAST
WYOMING...DEWPOINTS HAVE DROPPED INTO THE 30S...SO GUSTY WIND NEAR
THE STORMS WOULD BE THE MAIN THREAT. UPPER LOW WHICH HAS BEEN VERY
SLOW MOVING WILL START ITS SOUTHERN DIVE LATER TONIGHT...WITH THE
CHANCES FOR PRECIP CONTINUING OVERNIGHT.

FOR THURSDAY...UPPER LOW WILL SLIDE SOUTH ALONG THE MONTANA/NORTH
DAKOTA BEFORE HEADING TOWARDS NORTHEAST WYOMING IN THE EVENING. THIS
WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE
DAY...BECOMING MORE RAIN SHOWERS AT NIGHT. 18Z NAM DATA CONTINUES TO
BE CONSISTENT WITH PREVIOUS RUNS...WHICH WAS ALSO SEEMS TO AGREE
DECENTLY WITH THE GFS. THEREFORE...HAVE CONTINUED THE INCREASE IN
POPS.

FOR FRIDAY...UPPER LOW CONTINUES ITS SOUTHWARD PROGRESSION TOWARDS
COLORADO BEFORE SLOWING DOWN AND SLIDING INTO THE CENTRAL PLAINS.
SHOWER AND ISOLATED THUNDERSTORMS ACTIVITY WILL TAPER OFF FROM NORTH
TO SOUTH AS THE LOW PROGRESSES.

EXTENDED...MODELS IN GOOD AGREEMENT AS UPPER LEVEL CUTOFF LOW SLOWLY
MOVES ACROSS THE CENTRAL PLAINS THROUGH SATURDAY. GENERALLY...THE
BULK OF THE PRECIPITATION TO REMAIN SOUTH OF FORECAST AREA...HOWEVER
A FEW LINGERING SHOWERS ON THE NORTHERN EDGE OF THE LOW HAVE THE
POTENTIAL TO IMPACT PORTIONS OF THE SOUTHERN FORECAST AREA. THUS
WILL CONTINUE TO MENTION SLIGHT CHANCE POPS THERE. NORTHERN ZONES TO
SEE AT OR ABOVE NORMAL TEMPS WITH MOSTLY CLEAR SKIES. FURTHER SOUTH
CLOSER TO SEASONAL TEMPERATURES.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED THROUGH THURSDAY MORNING.
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT AS UPPER LOW IN
CANADA SINKS SOUTH. LOCALIZED MVFR CIGS/VSBYS WILL OCCUR WITH THE
STRONGEST STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 13, 4:54 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MDT WED AUG 13 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MDT (454 AM CDT) WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING...AND A CHANCE FOR STORMS
AFTER MIDNIGHT. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 13, 2:50 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             8 N HAMILL              43.71N 99.68W
08/13/2008  E0.88 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 13, 4:20 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             6 NNE WINNER            43.45N 99.81W
08/13/2008  E0.75 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 13, 4:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             7 ENE WINNER            43.41N 99.73W
08/13/2008  E1.25 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 13, 5:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             8 ESE COLOME            43.22N 99.57W
08/13/2008  E1.50 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:01 AM CDTSevere Thunderstorm WarningUNRTripp34 min
Aug 13, 2:26 PM CDTSevere Thunderstorm WarningUNRTripp34 min
Aug 13, 3:57 PM CDTSevere Thunderstorm WarningUNRTripp63 min
Aug 13, 4:51 PM CDTSevere Thunderstorm WarningUNRTripp69 min
Aug 13, 5:32 PM CDTSevere Thunderstorm WarningUNRTripp58 min
Aug 13, 6:01 PM CDTSevere Thunderstorm WarningUNRLawrence, Pennington59 min
Aug 13, 6:32 PM CDTSevere Thunderstorm WarningUNRTripp35 min
Aug 13, 6:44 PM CDTSevere Thunderstorm WarningUNRCuster, Fall River48 min
Aug 13, 6:49 PM CDTSevere Thunderstorm WarningUNRTodd71 min
Aug 13, 6:59 PM CDTSevere Thunderstorm WarningUNRCuster, Pennington37 min

Nearby

Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.